Hail, Leavenworth
- When
- June 23, 1:06 PM CST
- Where
- Leavenworth County, 0.69 mi S of Leavenworth
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.310, -94.920
Northeast Kansas and western Missouri had several consecutive days of severe thunderstorms during the June 21-23 time period. Most of this activity was in western Missouri, but one storm formed in extreme northeast Kansas and provided nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Northeast Kansas and western Missouri had several consecutive days of severe thunderstorms during the June 21-23 time period. Most of this activity was in western Missouri, but one storm formed in extreme northeast Kansas and provided nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 23, 11:34 AM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1234 PM CDT Tue Jun 23 2015 .DISCUSSION... Issued at 319 AM CDT TUE JUN 23 2015 The main concern in the short term will be for the potential for severe thunderstorms tonight mainly across northern Missouri. The focus for these storms will be a surface front that brought thunderstorms to the area last night. This front is analyzed across the southern CWA early this morning. This front will remain stationary most of the day before beginning to lift northward later in the day. This front may be the focus for afternoon convection as a shortwave is progged to move across northern Missouri this morning and may spark convection as it moves eastward into the area this afternoon. Have chance POPs across the area this afternoon in the vicinity of the front. Tonight this front begins to lift northward as a warm front it response to a surface low lifting northeastward from sern Colorado to northwestern Kansas. A nocturnal 35kt-45kt southwesterly LLJ will get ramped up late tonight. The LLJ jet will nose into the local area and override the warm front allow storms to develop north of the front which will be across northern Missouri by tonight. With good moisture, lift, elevated instability and 40-45kts of 0-6km shear it is possible that a storms or two will be capable of producing large hail. Thunderstorms will be ongoing Wednesday morning across northern Missouri however, the remainder of the day should remain dry and hot as the warm front lifts north of the CWA and the area remains capped. Highs Wednesday will rise into the upper 80s to lower 90s. Thunderstorm chances will increase across northern Missouri Wednesday night as there is the potential for a MCS to develop north of the area and may role southeastward into the northern CWA. A damaging wind gust can not be ruled out if storms do make it into extreme northern Missouri. Thursday and Friday models suggest that the front that lifted north of the area will again slowly sink southward through the CWA through that period. Several shortwaves will bring the chance for several rounds of thunderstorms through this period. Although isolated severe storms will be possible Thursday afternoon/evening the main concern may be for heavy rains as the front will be a slow mover and PWAT values are ranging between 1.50"-2.00" across the area. Highs Thursday will be in the mid 80s to lower 90s ahead of the front. However, with the front sitting across the CWA on Friday and with copious cloud cover, highs on Friday will only reach the mid 70s to lower 80s. As we move into next weekend and beyond, model solutions begin to diverge. Where models do agree is that the upper level pattern becomes more amplified with strong ridging across the western CONUS and troughing across the eastern CONUS. This leaves the area under cooler northwest flow aloft. As such, highs are only expected to reach the upper 70s and lower 80s. As far as precipitation, the EC is dry through the weekend as high pressure prevails. On Monday, however, it does push a cold front through the area allowing for showers and thunderstorms. The GFS, on the other hand, is dry Saturday but does produce thunderstorms Sunday afternoon as a shortwave moves through the area ahead of a cold front. The GFS then also pushes the cold front through the area Sunday night into Monday continuing thunderstorm chances. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1234 PM CDT TUE JUN 23 2015 Scattered showers and storms will continue around MCI and STJ for the next several hours, then some dissipation and eastward translation of the storms are expected by mid- to late-afternoon. Due to the scattered nature of the storms, have only tempo-ed storms directly headed for the terminals, and used VCTS for the remained of the time that storms are possible. Afterward, VFR conditions and east winds at speeds less than 10 kts are expected through the night. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...73 AVIATION...Laflin
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 437 AM CDT TUE JUN 23 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-240945- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 437 AM CDT TUE JUN 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE EARLY WEDNESDAY MORNING. SOME STORMS MAY CONTAIN LARGE HAIL. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT AND HUMID CONDITIONS WILL RETURN BOTH WEDNESDAY AND THURSDAY AFTERNOON. WITH HIGH TEMPERATURES IN THE LOWER 90S...HEAT INDEX VALUES WILL APPROACH 100 DEGREES BOTH DAYS. SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE DURING THIS PERIOD. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...HOWEVER ISOLATED SEVERE STORMS WILL BE POSSIBLE. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 AM CDT TUE JUN 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL 14 SW KIRKSVILLE 40.05N 92.77W
06/21/2015 E1.75 INCH ADAIR MO TRAINED SPOTTER
DELAYED REPORT FROM SATURDAY NIGHT.
&&
ADOLPHSONPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
903 AM CDT TUE JUN 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL 14 SW KIRKSVILLE 40.05N 92.77W
06/20/2015 E1.75 INCH ADAIR MO TRAINED SPOTTER
DELAYED REPORT FROM SATURDAY NIGHT.
&&
ADOLPHSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1251 PM CDT TUE JUN 23 2015
KSZ025-231830-
ATCHISON KS-
1251 PM CDT TUE JUN 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 130 PM
CDT...
AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MUSCOTAH...OR 16 MILES
NORTHWEST OF NORTONVILLE...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MUSCOTAH...EFFINGHAM...LANCASTER...ARRINGTON...HURON...FARMINGTON
AND CUMMINGS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3944 9557 3956 9558 3958 9557 3965 9557
3966 9556 3966 9537 3964 9514 3941 9518
3942 9556 3942 9558
TIME...MOT...LOC 1751Z 293DEG 25KT 3951 9560
MJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
159 PM CDT TUE JUN 23 2015
KSZ103-MOZ028-231945-
LEAVENWORTH KS-PLATTE MO-
159 PM CDT TUE JUN 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE AND CENTRAL
LEAVENWORTH COUNTIES UNTIL 245 PM CDT...
AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF LANSING...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEAVENWORTH...LANSING...PLATTE CITY...WEATHERBY LAKE...PARKVILLE...
TRACY...FERRELVIEW...PLATTE WOODS...LAKE WAUKOMIS...HOUSTON LAKE...
FAIRMOUNT...FORT LEAVENWORTH...STILLINGS...BEVERLY...EAST
LEAVENWORTH...FARLEY...WALDRON...KANSAS CITY INTL ARPT AND HOOVER.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-435 LOOP FROM MILE MARKERS 21 TO 39.
I-29 BETWEEN MILE MARKERS 3 AND 21.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3941 9460 3918 9460 3918 9477 3920 9478
3920 9490 3918 9491 3918 9507 3936 9508
TIME...MOT...LOC 1900Z 264DEG 16KT 3926 9498
MJThe Pleasant Hill radar (KEAX), 79 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584758.